Transcript for Inappropriate Medication Prescriptions a Big Concern
Inappropriate medication prescribing is a big concern and any patient but especially in older adults who attended -- more vulnerable to receiving multiple medications. And therefore can be sometimes prescribed an appropriate medications as part of those long -- -- regiments. And -- Recent studies have actually shown that upwards of 20% an even more. Patients who are over the age of 65 and so count as older adults. Do have some sort of prescription for an inappropriate medication. And this is certainly a concern because it can lead to adverse drug reactions so symptoms that. Are unintended. In the patient can also have an effect on drug interactions which again. Can either increase or decrease the effective medications. -- and also caused some adverse outcomes in patients. And just in general inappropriate medication prescribing can increase costs for the patient. And costs for the health care system. And it's very difficult to give me hard fast rule about how to -- if -- being over medicated or if you're being. Given the appropriate medications because a lot of times like I -- older adults can be taking many medications that can all have similar side affects different side effects. -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- -- It really comes down to again knowing your body knowing anything that's new anything that's different is always worth reporting. But also some common things that we see and the elderly we may not see in younger adults so if they're having. Symptoms like let's say they're taking an over the counter medication to help them sleep. Well about medication not only will cause them to sleep -- it -- also cause them to. House and urinary retention so difficulty urinating steak house and cost patients -- difficult to going to the bathroom again. Confusion some mental status changes they may experience dry mouth or vision and even falls so. I think sometimes the slowing down of older adults can be an indicator of medication problem. And again not necessarily things that we would see in younger patients but certainly things to keep aware of -- and to look out for.
This transcript has been automatically generated and may not be 100% accurate.